CMV still common with Hart? How do you prevent it?
Jul 9, 2003
How do you explain this article on CMV visual loss being common in Hart era, does this often still occur with individuals using Hart? What can one do to prevent this from occuring to themselves. Thanks.
CMV-related visual loss remains common in HAART era
Last Updated: 2003-06-30 13:28:12 -0400 (Reuters Health)
NEW YORK (Reuters Health) - Depending on immune recovery status, visual loss related to cytomegalovirus retinitis can often occur in HIV-infected individuals treated with highly active antiretroviral therapy (HAART), according to a report in the July British Journal of Ophthalmology.
Inflammatory sequelae and visual loss have complicated healed CMV retinitis in the setting of immune recovery following HAART, the authors explain, but long-term visual outcomes have not been systematically assessed.
Dr. William Freeman from University of California San Diego in La Jolla, California, and associates determined the long-term visual outcome of 63 HAART-treated AIDS patients (90 eyes) with extramacular CMV retinitis in relation to immune failure or immune recovery with or without immune recovery uveitis (IRU).
Twenty-one of 48 patients (26 eyes) who achieved immune recovery developed IRU, the report indicates.
Patients with immune recovery but without IRU had the lowest incidence of ocular sequelae, the authors report, whereas the highest incidence occurred in patients with immune recovery and IRU.
Also, the highest rate of cataract formation (84) occurred in eyes with IRU, the results indicate, while the lowest incidence was seen in eyes without IRU in immune-recovery patients.
Similarly, moderate visual loss was most likely to develop in eyes with immune recovery and subsequent IRU, the researchers note, and severe visual loss was significantly associated with retinal detachment.
"We attribute our findings to the high incidence of intraocular inflammation secondary to HAART induced immune recovery uveitis in the setting of healed CMV retinitis," the authors conclude. "In the HAART era, vision loss is still common in CMV retinitis patients."
Br J Ophthalmol 2003;87:853-855.
Response from Dr. Wohl
The visual loss that Dr. Freeman and his colleagues describe is due to the (hyper)activity of the immune system following HIV therapy and not to CMV itself.
It is thought that as the immune system improves with HIV therapy it reacts to some remaining remnants of CMV in the eye. If you look for actual live CMV virus in the eyes of these patients you don't find it.
This is a major problem and we do not know how to prevent it. It may be that people treated with the CMV drug cidofovir may be at more risk for some eye problems but this is not conclusively demonstrated.
The good news is that CMV retinitis, once common, has now become very rare due to HIV therapy. But, among those who have had CMV eye disease and then start HIV meds there is a real risk of an immune related problem developing. Many have had some success at controlling their immune related disease with steroids delivered into the eye and surgery. DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Which Glands Get Sore With Herpes?
- What's The Difference Between Trichomoniasis And Bacterial Vaginosis?
- What If You Took Medicine For Chlamydia And I Still Have Symptoms What Does That Mean?
- What Do Genital Warts Look Like In Early Stages?
- Vitamin B12 And Herpes Infection
- Time It Takes To Get Genital Warts After Exposure
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.